blood clot found in jugular

I was diagnosed in June, mastectomy on 6/28... and have had 3 chemo treatments (A/C), and my last one is scheduled for next Tuesday. This week I had a real "pain in the neck" :) so I called my oncologist. A "rather large" blood clot was found at my jugular vein due to complications from the port-a-cath. I began Lovenox injections Tuesday night. I'd appreciate any feedback on practical steps I might take to avoid more clotting issues. Do I need to decrease my activity now? What about my diet? I've read that green leafy veggies & broccoli, even green tea are problematic? I'll see my onc on Tuesday, but just "anxious" about "what now" ?

Report post

10 replies. Join the discussion

When I had my port put in 2008 it caused a clot. I knew it was there for a long time before the doc would ultrasound it. They dismissed it and said, "Oh its the tubing and you are not used to it." I finally got the test and the words, 'jugular vein blood clot.' I was put pt on lovinox for 2 weeks then coumadin forever. They say if you have cancer and are prone to clots even if you have always had perfect clotting blood before, well you will stay on the thinners. A few years later it was thought that I might try aspirin therapy. Wish I would have taken it now, but at the time the doc I had didn't think it would be prudent. "What difference does it make if you are on blood thinners?" she asked. "It's safer to stay on them because cancer can cause them too." Well the difference is many of the clinical trials I now need will not let me in be cause I'm on a blood thinner and "Have a history of a clot." Never ending nonsense, this cancer is.
The diet thing is for the coumadin people, the greens etc., doesn't count if you are on the lovinox. Since lovinox is expensive you will be put on the coumadin. You might ask them, "When the clot resolves may I try aspirin therapy?"
or not......

Report post

Dear Chemocampell
My wife passed away from lobular cancer in the abdominal area on July 4, 2012 The symptoms were missed until it was too late and I am so grief stricken and bitter at the same time. She developed a deep vein thrombosis in February 2012 after a plane trip to Colombia, South America. We flew to see our only grandchild who was born Christmas eve, 2012. She was on tamoxifen for her anti-hormone to prevent her 3rd occurrence of lobular breast cancer. However, the oncologist never stopped the tamoxifen that has a side effect of DVT. She was placed as an inpatient and started on terrible coumadin . I was very upset and after a few weeks wanted lovenox and our insurance paid for it if I gave the injections at home. I know how you feel when oncologists are so stubborn and refuse to admit they make mistakes even when they are fatal.

Report post

Good catch!

Congratulate yourself on paying attention to your body, and bringing new symptoms to your doc right away.
That is the kind of thing that will keep you in the fight!

Keep at it,

M-S

(On the whole, I find positive reinforcement better than bitterness at missed opportunities. Bitterness is bad for my digestion.)

Report post

Just for information. I have a new heart valve and am on coumadin however I have had to have many surgeries so I have to use Lovenox every time I am scheduled for surgery. My cardiologist wrote me a prescription for 50 injections I thought it was too many until she explained, with my insurance I would pay the same for one injection or 50 so she did the 50. Also green leafy veggies contain vitamin K which is a clotting agent. Does your Dr monitor you protime/clotting time? I have to test mine a lot and keep it at a certain level.

Report post

Thanks so much for posting...

My experience with my breast cancer treatment had been going well up until my last A/C infusion.
(I had not experienced nausea or fatigue with the first 2 treatments, but within 3 days of that last one, I was nauseous and fatigued for 5 days). Finding about the clot was shock (even though I read all the information about risks/side effects). I don't think any of us think WE will be the ones effected, and then it happens! I'm trying not to become overly discouraged, but this journey is becoming more challenging with each week that passes.

My port placement "felt" problematic from the first day it was put in. Immediately after surgery, I spoke with the RN in recovery about the bandage covering the upper area about it feeling extremely uncomfortable, pain and "pulling" pressure where the catheter went into the vein. She noticed how it was pulling on my skin, so she changed the dressing and it felt better. However, for 2 days, I experienced so much pain that I called my oncologist to see if I should call the surgeon who placed it. The RN there said that "some" people experience severe pain, but that had not been what I had been told by others who had them. Now, I'm wondering if the site where the catheter went in might have been damaged... leaving me more at risk.

I'll have quite a few questions to discuss with my oncologist on Tuesday! Again, thanks for your feedback!

Report post

I'm so sorry for your loss...
I've just begun this journey, and side-effects and complications are just beginning to surface. I'm hoping that I can stay positive as I learn to adjust to all the changes the cancer is bringing into my life. It's not easy, but I am comforted by the support of my family, friends and the countless prayers which are being sent up on my behalf.

Report post

My mom told me I have to to "buck up"... begin to realize that this experience is not going to get any easier.
After this clotting scare... I'm going to have to take heed to her advice!
Thanks for your comments.

Report post

Cancer does make you prone to clotting but, this may have been your bodies response to the port as well. Hopefully you can finish treatment and have it removed. Asprin would be a better drug ( cheaper and less side effects) than coumadin. Lovenox works great but is expenisve and maybe you wont need it. good luck.ellen

Report post

I plan to ask my doctor Tuesday about the clotting, and I'm sure that if they were not checking my clotting time before... they will now! I don't look forward to a "lifetime" of blood thinners, but whatever it takes to keep me as healthy as possible... I hope that eventually, I can do aspirin therapy. It sounds like you've already gone through a lot, so drawing from your experience is much appreciated. Since I've just started this journey and joined inspire, I'm looking forward to learning more about potential ways to make my life better in spite of the cancer. Thanks for your reply.

Report post

Thanks Ellen. I think you maybe right about my body's response to the port. I had a very painful couple of days after it was put in, and when I questioned it, I was told that some people experience pain while others don't have the difficulty I did. I think I just posted a reply to someone's comment that Tuesday I plan to talk with my oncologist about the "what now" aspect of my treatment since the discovery of the clot. I've been calling this a journey (which it is of course), but it looks like it might get to be a "wild ride." I've got lots of learn and the resource materials I have accumulated thus far discuss "what to expect", but reading it and "living it" is quite a story. Good luck to you too!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders